Alert archive / Missouri / Flash Flood Watches in 2011

Flash Flood Watch 4, NWS Kansas City, MO

June 22, 2011Holt County, Missouri

NWS Kansas City, MO issued this flash flood watch at Jun 22, 2011, 8:53 AM CDT for Holt County, Missouri. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2011, 8:53 AM CDT (13:53 UTC)
Expired
Jun 24, 2011, 9:41 AM CDT
In force
49 hr
Issued by
NWS Kansas City, MO
Flood severity
None

County Holt County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WGUS63 KEAX 221353
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 AM CDT WED JUN 22 2011

...FLASH FLOOD WATCH FOR FAR WESTERN HOLT COUNTY INCLUDING FORTESCUE
AND FOREST CITY...

.OVERTOPPING AND FAILURE OF LEVEE 9 NEAR FOREST CITY AND THE
FORTESCUE LEVEE ALONG THE LITTLE TARKIO RIVER IS POSSIBLE. IF THESE
LEVEES OVERTOP OR FAIL...SERIOUS FLOODING WILL OCCUR IN THE FORTESCUE
AND FOREST CITY AREAS. HOWEVER...AT THE PRESENT TIME...LEVEE
OVERTOPPING OR FAILURE IS NOT OCCURRING.

MOZ011-222200-
/O.NEW.KEAX.FF.A.0004.110622T1353Z-110623T1500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT-
INCLUDING THE CITIES OF...MOUND CITY...OREGON
853 AM CDT WED JUN 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MISSOURI... 
  INCLUDING THE FOLLOWING AREA...HOLT. 

* THROUGH THURSDAY MORNING

* EMERGENCY MANAGEMENT OFFICIALS INDICATE THE POSSIBILITY OF
  SIGNIFICANT OVERTOPPING OF LEVEE 9 NEAR FOREST CITY AND THE
  FORTESCUE LEVEE ALONG THE CONFLUENCE OF THE LITTLE TARKIO AND
  MISSOURI RIVERS.

* SHOULD OVERTOPPING OF THESE LEVEES OCCUR...FLASH FLOODING IN PARTS OF
  WESTERN HOLT COUNTY WILL OCCUR. THIS WOULD AFFECT AREAS ALONG
  HIGHWAY 159 AND HIGHWAY 111...INCLUDING THE CITIES OF FORTESCUE AND
  FOREST CITY.

LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE MONITORING THE LEVEES AND WILL
ISSUE PUBLIC STATEMENTS AS CONDITIONS WARRANT. PLAN NOW SO YOU WILL
KNOW WHAT TO DO IN AN EMERGENCY. KEEP INFORMED BY LISTENING TO LOCAL
RADIO AND TELEVISION FOR STATEMENTS AND POSSIBLE WARNINGS. FOLLOW THE
ADVICE OF PUBLIC SAFETY OFFICIALS.

$$

21
3 follow-up statements
642 
WGUS63 KEAX 230020
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT WED JUN 22 2011

...FLASH FLOOD WATCH FOR FAR WESTERN HOLT COUNTY INCLUDING FORTESCUE
AND FOREST CITY...

.OVERTOPPING AND FAILURE OF LEVEE 9 NEAR FOREST CITY AND THE
FORTESCUE LEVEE ALONG THE LITTLE TARKIO RIVER IS POSSIBLE. IF THESE
LEVEES OVERTOP OR FAIL...SERIOUS FLOODING WILL OCCUR IN THE FORTESCUE
AND FOREST CITY AREAS. SOME RIVER WATER WAS BEGINNING TO TRICKLE OVER
THE LEVEE 5 MILES WEST OF FOREST CITY.

MOZ011-230830-
/O.CON.KEAX.FF.A.0004.000000T0000Z-110623T1500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT-
INCLUDING THE CITIES OF...MOUND CITY...OREGON
720 PM CDT WED JUN 22 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MISSOURI...INCLUDING THE FOLLOWING 
  AREA...HOLT. 

* THROUGH THURSDAY MORNING

* EMERGENCY MANAGEMENT OFFICIALS INDICATE THE POSSIBILITY OF
  SIGNIFICANT OVERTOPPING OF LEVEE 9 NEAR FOREST CITY AND THE
  FORTESCUE LEVEE ALONG THE CONFLUENCE OF THE LITTLE TARKIO AND
  MISSOURI RIVERS. AT 705 PM...EMERGENCY MANAGEMENT OFFICIALS
  INDICATED A TRICKLE OF WATER WAS BEGINNING TO OVERTOP THE LEVEE 5
  MILES WEST OF FOREST CITY.

* SHOULD OVERTOPPING OF THESE LEVEES OCCUR...FLASH FLOODING IN 
  PARTS OF WESTERN HOLT COUNTY WILL OCCUR. THIS WOULD AFFECT 
  AREAS ALONG HIGHWAY 159 AND HIGHWAY 111...INCLUDING THE CITIES 
  OF FORTESCUE AND FOREST CITY. 

LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE MONITORING THE LEVEES
AND WILL ISSUE PUBLIC STATEMENTS AS CONDITIONS WARRANT. PLAN NOW
SO YOU WILL KNOW WHAT TO DO IN AN EMERGENCY. KEEP INFORMED BY
LISTENING TO LOCAL RADIO AND TELEVISION FOR STATEMENTS AND
POSSIBLE WARNINGS. FOLLOW THE ADVICE OF PUBLIC SAFETY OFFICIALS.

$$

MJ
804 
WGUS63 KEAX 231433
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 AM CDT THU JUN 23 2011

...FLASH FLOOD WATCH FOR FAR WESTERN HOLT COUNTY INCLUDING FORTESCUE
AND FOREST CITY...

.OVERTOPPING AND FAILURE OF LEVEE 9 NEAR FOREST CITY AND THE
FORTESCUE LEVEE ALONG THE LITTLE TARKIO RIVER IS POSSIBLE. IF THESE
LEVEES OVERTOP OR FAIL...SERIOUS FLOODING WILL OCCUR IN THE FORTESCUE
AND FOREST CITY AREAS. SOME RIVER WATER WAS BEGINNING TO TRICKLE OVER
THE LEVEE 5 MILES WEST OF FOREST CITY.

MOZ011-241500-
/O.EXT.KEAX.FF.A.0004.000000T0000Z-110624T1500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT-
INCLUDING THE CITIES OF...MOUND CITY...OREGON
933 AM CDT THU JUN 23 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF NORTHWEST MISSOURI...INCLUDING THE FOLLOWING 
  AREA...HOLT. 

* THROUGH FRIDAY MORNING

* EMERGENCY MANAGEMENT OFFICIALS INDICATE THE POSSIBILITY OF
  SIGNIFICANT OVERTOPPING OF LEVEE 9 NEAR FOREST CITY AND THE
  FORTESCUE LEVEE ALONG THE CONFLUENCE OF THE LITTLE TARKIO AND
  MISSOURI RIVERS. AT 930 AM...EMERGENCY MANAGEMENT OFFICIALS
  INDICATED A TRICKLE OF WATER CONTINUED TO OVERTOP THE LEVEE 5
  MILES WEST OF FOREST CITY.

* SHOULD OVERTOPPING OR FAILURE OF THESE LEVEES OCCUR...FLASH
  FLOODING IN PARTS OF WESTERN HOLT COUNTY WILL OCCUR. THIS WOULD
  AFFECT AREAS ALONG HIGHWAY 159 AND HIGHWAY 111...INCLUDING THE
  CITIES OF FORTESCUE AND FOREST CITY.

LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE MONITORING THE LEVEES
AND WILL ISSUE PUBLIC STATEMENTS AS CONDITIONS WARRANT. PLAN NOW
SO YOU WILL KNOW WHAT TO DO IN AN EMERGENCY. KEEP INFORMED BY
LISTENING TO LOCAL RADIO AND TELEVISION FOR STATEMENTS AND
POSSIBLE WARNINGS. FOLLOW THE ADVICE OF PUBLIC SAFETY OFFICIALS.

$$

21
759 
WGUS63 KEAX 241441
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
941 AM CDT FRI JUN 24 2011

...EXTENSIVE FLOODING OCCURRING IN NORTHWEST MISSOURI ALONG THE
MISSOURI RIVER...


MOZ011-241545-
/O.CAN.KEAX.FF.A.0004.000000T0000Z-110624T1500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT-
INCLUDING THE CITIES OF...MOUND CITY...OREGON
941 AM CDT FRI JUN 24 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MISSOURI HAS
BEEN CANCELLED. NUMEROUS LEVEE BREACHES AND OVERTOPPING INCIDENTS
HAVE OCCURRED IN THE PAST 48 HOURS...LEADING TO EXTENSIVE FLOODING IN
THE FLOOD PLAIN OF NORTHWEST MISSOURI. 

MUCH OF THE AREA WEST OF INTERSTATE 29 IN FAR NORTHWEST MISSOURI HAS
BECOME WATER COVERED IN THE PAST 24 TO 48 HOURS...WITH FLOOD WATERS
EXPECTED TO CONTINUE TO RISE OVER THE NEXT 24 HOURS. AN AREAL FLOOD
WARNING HAS BEEN ISSUED FOR THE WATCH AREA FOR GRADUALLY INCREASING
WATER LEVELS.

$$

21

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 5:55 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 22, 5:55 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT WED JUN 22 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SHORT RANGE (TODAY THROUGH FRIDAY)...

CLOSED UPPER LOW LOCATED OVER IOWA THIS MORNING WILL MOVE INTO THE
UPPER GREAT LAKES REGION BY FRIDAY MORNING. BAROTROPIC TENDENCY WILL
KEEP ANY CONVECTIVE ACTIVITY LIMITED IN AREAL COVERAGE AND
INTENSITY.  RUC13/HRRR/4-KM WRF GENERATE ONLY ISOLATED SHOWERS TODAY
AND TONIGHT ACROSS MAINLY NORTHERN MISSOURI.  WILL TRIM POPS BACK TO
LOW SLIGHT CHANCE CATEGORIES TODAY AND TONIGHT IN THESE AREAS BASED
ON THIS CONSENSUS...WITH DRY CONDITIONS EXPECTED THURSDAY. H8
TEMPERATURES IN THE LOW TEENS WILL KEEP TEMPERATURES NEARLY TEN
DEGREES BELOW NORMAL VALUES FOR TODAY...WITH NORTHERN MISSOURI MAYBE
EVEN A LITTLE COOLER DUE TO PERSISTENT CLOUD COVER.  COOL TREND WILL
CONTINUE THROUGH END OF THE WEEK...THOUGH AIRMASS WILL MODIFY
SLIGHTLY ALLOWING A DEGREE OR TWO BUMP THURSDAY AND FRIDAY.

PRECIPITATION CHANCES WILL BE ON THE RISE LATE IN THE SHORT
TERM...AS RETURN FLOW REESTABLISHED UNDER WEAK UPPER LEVEL RIDGING.
SHORT TERM MODELS DEPICTING WEAK ISENTROPIC ASCENT ALONG THE 305-310
SURFACES...WHICH COULD GENERATE SOME WARM ADVECTION
SHOWERS/THUNDERSTORMS BY DAWN FRIDAY. LOW LEVEL DRY MAY CAUSE ANY
PRECIPITATION TO EVAPORATE BEFORE REACHING THE GROUND...SO WILL NOT
CARRY ANY MORE THAN LOW CHANCE POPS.

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

DEPARTURE OF UPPER LOW ALLOWS VERY WEAK RIDGING TO BUILD ACROSS
SOUTHERN PLAINS THAT INDUCES QUASI-ZONAL FLOW PATTERN ACROSS
SOUTHERN AND NORTHERN PLAINS.  ENSEMBLE SPREAD IS RATHER STABLE
THROUGH THE WEEKEND...WITH MORE SPREAD OCCURRING BY EARLY NEXT WEEK
AS VARIOUS MODELS STRUGGLE WITH TIMING AND INTENSITY OF WEST COAST
TROUGH.  WITH REGARD TO LOCAL WEATHER...UPPER FLOW PATTERN CONDUCIVE
TO QUASI-STATIONARY LEE CYCLONE GENESIS WITH ATTENDANT
QUASI-STATIONARY BOUNDARY...AND SEVERAL DAYS OF RETURN FLOW. THIS
PATTERN SHOULD LEAD TO SEVERAL ROUNDS OF CONVECTIVE COMPLEXES
MIGRATING ACROSS THE PLAINS...WITH GFS/EC/GEM IN AGREEMENT IN
DRIVING MCS ACROSS FORECAST AREA BOTH SATURDAY AND SUNDAY.
ENSEMBLES ALSO SUPPORTING THIS SCENARIO WITH SLIGHT NEGATIVE
ANOMALIES IN THE HEIGHT FIELDS.  NUANCES OF THE MESOSCALE DIFFICULT
TO PREDICT AT THIS POINT...THOUGH CLIMATOLOGY LENDS FOR NOCTURNAL
CONVECTION...SO CONTINUED PREVIOUS FORECAST TREND OF CARRYING LOW
CHANCE POPS DURING THE DAY...WITH HIGHER CHANCES DURING THE
OVERNIGHT HOURS.

AS FAR AS TEMPERATURES...RELIED HEAVILY ON CONSENSUS BLENDS THROUGH
THE WEEKEND.  BY EARLY NEXT WEEK...H5 RIDGE BECOMES MORE ENHANCED
WITH APPROACH WESTERN U.S. TROUGH.  H8 TEMPERATURES IN THE MID
TWENTIES BEGIN TO ADVECT INTO THE REGION...AND GIVEN EXPECTED SOUTH
TO SOUTHWEST LOW LEVEL FLOW PATTERN...SHOULD SEE TEMPERATURES CLIMB
BACK AT OR ABOVE NORMAL.  QUICK PEEK AT ENSEMBLE NORMALIZED
ANOMALIES INDICATE TEMPERATURES AT LEAST ONE STANDARD DEVIATION
ABOVE NORMAL...THUS LOW 90S LOOK REASONABLE FOR MAXIMUM
TEMPERATURES...WITH LOW TO MID 70S FOR MINIMUMS BY TUESDAY AND WEDNESDAY.

SF

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE DAY TODAY...ALTHOUGH PERIODIC BKN
4-8KFT CLOUDS CAN BE EXPECTED ACROSS KSTJ THIS MORNING.
OTHERWISE...BRISK WINDS CAN BE EXPECTED AS A SURFACE LOW CONTINUES TO
MOVE INTO THE GREAT LAKES KEEPING A TIGHT PRESSURE GRADIENT IN PLACE.
STEEP LOW LEVEL LAPSE RATES COUPLED WITH UNIDIRECTIONAL FLOW THROUGH
THE LOWER ATMOSPHERE SHOULD PROMOTE GUSTY CONDITIONS AS WELL.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 22, 4:05 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 AM CDT WED JUN 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
405 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING ACROSS
NORTHCENTRAL AND NORTHEAST MISSOURI.  HEAVY DOWNPOURS MAY ACCOMPANY
SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AS EARLY AS FRIDAY MORNING...AND WILL
CONTINUE PERIODICALLY THROUGH THE WEEKEND AS A FRONTAL BOUNDARY
LIFTS NORTHWARD FROM THE SOUTHERN PLAINS AND OZARK REGION. IT IS TOO
EARLY TO DETERMINE IF SEVERE THUNDERSTORMS OR HEAVY RAINFALL WILL
POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

FORTIN

Nearby

Flash Flood Watches in Missouri, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.